Alert archive / Maryland / Flash Flood Warnings in 2017
Flash Flood Warning 18, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 17, 2017, 4:10 PM EDT for Montgomery County, Maryland. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2017, 4:10 PM EDT (20:10 UTC)
- Expired
- Jul 17, 2017, 7:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Montgomery County, MD
The radar
The Sterling radar (KLWX), 44 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:15 PM EDT | FLASH FLOOD | 1 Ne Montgomery Village, MD | GOSHEN ROAD AND EAST VILLAGE ROAD CLOSED DUE TO FLOODING |
| Jul 17, 4:17 PM EDT | FLASH FLOOD | 1 Wsw Laytonsville, MD | AROUND THE 21200 BLOCK OF WOODFIELD ROAD...IT WAS CLOSED IN BOTH DIRECTIONS DUE TO HIGH MOVING WATER THAT PARTIALLY UPROOTED A PEPCO POLE. |
| Jul 17, 4:35 PM EDT | FLASH FLOOD | 2 Nne Montgomery Villag, MD | GOSHEN BRANCH OUT OF ITS BANKS 3-5 FT HIGH BETWEEN MONTGOMERY VILLAGE AND LAYTONSVILLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1198 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
632
WGUS51 KLWX 172010
FFWLWX
MDC031-172315-
/O.NEW.KLWX.FF.W.0018.170717T2010Z-170717T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
410 PM EDT MON JUL 17 2017
The National Weather Service in Sterling Virginia has issued a
* Flash Flood Warning for...
Northeastern Montgomery County in central Maryland...
* Until 715 PM EDT
* At 410 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the area. Up to three inches of rain have
already fallen. Additional rainfall amounts of one to two inches
are possible. Flash flooding is expected to begin shortly.
* Some locations that may experience flooding include...
Germantown, Gaithersburg, Olney, Montgomery Village, Redland,
Washington Grove, Laytonsville and Brookeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3926 7707 3924 7705 3924 7704 3921 7701
3919 7701 3913 7717 3921 7725 3927 7712
$$
HTS2 follow-up statements
573
WGUS71 KLWX 172118
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
518 PM EDT MON JUL 17 2017
MDC031-172315-
/O.CON.KLWX.FF.W.0018.000000T0000Z-170717T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery MD-
518 PM EDT MON JUL 17 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
NORTHEASTERN MONTGOMERY COUNTY...
At 515 PM EDT, Doppler radar indicated thunderstorms produced heavy
rain across the area. Up to three inches of rain have already fallen.
Some locations that will experience flooding include...
Germantown, Gaithersburg, Olney, Montgomery Village, Redland,
Washington Grove, Laytonsville and Brookeville.
Emergency management reported that Goshen Branch was out of its
banks between Laytonsville and Montgomery Village.
This includes flood prone locations
Howard Chapel Road at The Patuxent River...
Route 97 at The Patuxent River...
Hipsley Mill Road at The Patuxent River...
Brighton Dam Road at Hawlings River...
Zion Road at Hawlings River...
Elton Farm Road and Howard Chapel Road...
Georgia Avenue at Brookeville Road at Reddy Branch...
and Woodfield Road at Churchill Downs Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3926 7707 3924 7705 3924 7704 3921 7701
3919 7701 3913 7717 3921 7725 3927 7712
$$
HTS993
WGUS71 KLWX 172156
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
556 PM EDT MON JUL 17 2017
MDC031-172206-
/O.CAN.KLWX.FF.W.0018.000000T0000Z-170717T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery MD-
556 PM EDT MON JUL 17 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN MONTGOMERY COUNTY IS
CANCELLED...
Flood waters have receded and no longer pose a threat to life or
property. Be alert for remaining standing water and continue to
follow road closures.
LAT...LON 3926 7707 3924 7705 3924 7704 3921 7701
3919 7701 3913 7717 3921 7725 3927 7712
$$
HSKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:45 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 17, 2:45 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 245 PM EDT Mon Jul 17 2017 .SYNOPSIS... An upper level trough will affect the weather today and Tuesday. After a period of hot but mostly dry weather during the middle of the week, another cold front may approach the region by the end of the week. && .NEAR TERM /THROUGH TONIGHT/... Upper trough continues to progress into the region while frontal boundary stalls and washes out across the Ohio Valley and up into western PA/NY. Relatively steep mid level lapse rates still exist with 700-500 mb lapse rates around 7 C/km per latest SPC mesoanalysis. This combined with surface temperatures near 90F and dew points near 70F has led to the development of 2000+ J/KG of MLCAPE and the earlier indication of capping inversion has weakened. While shear remains quite low (less than 20 knots 0-6km), this amount of instability is certainly enough to provide for an isolated pulse severe threat with both hail and downburst potential, especially northwest of I-95. In addition, with little steering flow, thunderstorms will be slow moving, so heavy rain will need to monitored as well. Convective activity should wane with the loss of daytime heating this evening, leading to a mostly dry night overnight. With areas of rain today, light boundary layer winds, and high dew points, there is the potential for patchy fog as well. Lows tonight from the mid 60s to mid 70s. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Upper trough will remain overhead on Tuesday, and another round of scattered afternoon/evening showers/thunderstorms is anticipated. Could once again be an isolated severe and heavy rain risk with atmospheric conditions similar, although mid level lapse rates are a bit weaker. High temperatures in the upper 80s to around 90F. The upper trough will continue to slowly weaken and gradually pull away Tuesday night into Wednesday. So a relatively calm night expected again Tuesday night after any evening convection ends, with the potential for patchy fog. By Wednesday, there could still be an isolated shower/storm but coverage should be less than today and Tuesday. Temperatures rise a bit into Wednesday with highs from 90-95F. This combined with dew points in the upper 60s to around 70F will give heat indices 95-100F locations east of the Blue Ridge and 90-95F west. Warm and muggy conditions Wednesday night, with lows 68-78F. && .LONG TERM /THURSDAY THROUGH MONDAY/... The main story for the end of the week will be the heat. High temperatures Thursday and Friday will be in the mid to upper 90s with dew points in the lower 70s, heat advisories will be possible. Temperatures over the weekend may be more variable due to storms and a wavering front, but still above normal with high humidity. In terms of synoptic patterns, a mid/upper level trough will be just east of the Mid-Atlantic coast on Thursday. Forecast instability is meager Thursday afternoon, so the best chance of an isolated shower or storm will be over the mountains. The subtropical ridge then will be able to exert influence on the weather through the remainder of the period, though it will largely remain centered to our south and west. As such, a cold front will be able to work down from the north on Friday, but fail to make it completely through the forecast area. With flow a little north of west aloft and the front in the vicinity, thunderstorm chances will increase Friday, but especially Saturday into Sunday, with MCS activity (or remnants) possible. Model spread increases later Sunday into Monday with how to handle next piece of energy moving across Canada, but with potential for the front to still be in the area, forecast will have a chance of thunderstorms. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Primarily VFR expected through the period. The main weather concern today and Tuesday will be scattered showers/thunderstorms during the afternoons which may bring brief gusty winds and heavy rain resulting in reductions to ceiling/visibility. Otherwise, patchy early morning fog is possible both Tuesday and Wednesday morning, especially where rain falls during the afternoon and evening. It looks like any isolated thunderstorms will remain away from the terminals (in the mountains) on Thursday, though there could be more scattered coverage across the area on Friday. Otherwise VFR conditions are likely. && .MARINE... Generally sub-SCA southerly winds expected across the waters through Wednesday night. Main weather concern will be for thunderstorms, which could pose a risk both this afternoon and Tuesday afternoon. Light westerly winds on Thursday with high pressure in control. A cold front will approach from the north on Friday, but will likely not push completely through the area. While there are no clear opportunities for SCA conditions, scattered thunderstorms could affect the waters on Friday. && .TIDES/COASTAL FLOODING... South flow persists across the Chesapeake Bay region through midweek. Water levels at the preferred high tide (late afternoon/evening) will approach minor coastal flooding thresholds at particularly sensitive sites like Straits Point (St. George Island in St. Mars county), Annapolis and SW DC Waterfront today through Wednesday. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...MM NEAR TERM...MM SHORT TERM...MM LONG TERM...ADS AVIATION...ADS/MM MARINE...ADS/MM TIDES/COASTAL FLOODING...MM/BAJ
Hazardous weather outlook, Jul 17, 3:55 PM EDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 355 PM EDT Mon Jul 17 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-181000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 355 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms with damaging wind gusts and large hail are expected in the Washington DC and Baltimore Metropolitan areas late this afternoon. Torrential downpours associated with thunderstorms may lead to localized flash flooding as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat indices of 100 to 105 are possible Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Please relay any reports of damaging winds...large hail or flash flooding to the National Weather Service MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-181000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 355 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms with damaging wind gusts and large hail are expected this afternoon across northern and central Maryland...northern Virginia and eastern West Virginia Torrential downpours associated with thunderstorms may lead to localized flash flooding as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any reports of damaging winds...large hail or flash flooding to the National Weather Service
In the hours before
Local storm report, Jul 17, 3:29 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 1 SW REISTERSTOWN 39.45N 76.83W
07/17/2017 M0.75 INCH BALTIMORE MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1702376
IMRLocal storm report, Jul 17, 3:33 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
333 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL LAYTONSVILLE 39.21N 77.14W
07/17/2017 E1.00 INCH MONTGOMERY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1702377
IMRLocal storm report, Jul 17, 3:35 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 1 NW DETOUR 39.61N 77.29W
07/17/2017 E0.75 INCH CARROLL MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1702378
LFRLocal storm report, Jul 17, 3:48 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL LAYTONSVILLE 39.21N 77.14W
07/17/2017 M1.00 INCH MONTGOMERY MD EMERGENCY MNGR
&&
EVENT NUMBER LWX1702379
LFRLocal storm report, Jul 17, 3:51 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
351 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL DAMASCUS 39.28N 77.20W
07/17/2017 M0.88 INCH MONTGOMERY MD EMERGENCY MNGR
&&
EVENT NUMBER LWX1702380
LFRLocal storm report, Jul 17, 3:52 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
352 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND DMG 1 W MERRIFIELD 38.87N 77.26W
07/14/2017 FAIRFAX VA EMERGENCY MNGR
TREE DOWN AT PAN AM SHOPPING CENTER.
&&
EVENT NUMBER LWX1702381
SMZThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:21 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll | 39 min |
| Jul 17, 2:59 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 46 min |
| Jul 17, 3:06 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 39 min |
| Jul 17, 3:13 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll | 47 min |
| Jul 17, 3:40 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 50 min |
| Jul 17, 3:51 PM EDT | Flash Flood Warning | LWX | Baltimore, Carroll | 3 hr |
| Jul 17, 4:15 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 32 min |
| Jul 17, 6:30 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 17 min |
Nearby
Flash Flood Warnings in Maryland, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.